EconPapers    
Economics at your fingertips  
 

A rational-choice model of Covid-19 transmission with endogenous quarantining and two-sided prevention

Joydeep Bhattacharya, Shankha Chakraborty and Xiumei Yu

Journal of Mathematical Economics, 2021, vol. 93, issue C

Abstract: This paper offers a parsimonious, rational-choice model to study the effect of pre-existing inequalities on the transmission of COVID-19. Agents decide whether to “go out” (or self-quarantine) and, if so, whether to wear protection such as masks. Three elements distinguish the model from existing work. First, non-symptomatic agents do not know if they are infected. Second, some of these agents unknowingly transmit infections. Third, we permit two-sided prevention via the use of non-pharmaceutical interventions: the probability of a person catching the virus from another depends on protection choices made by each. We find that a mean-preserving increase in pre-existing income inequality unambiguously increases the equilibrium proportion of unprotected, socializing agents and may increase or decrease the proportion who self-quarantine. Strikingly, while higher pre-COVID inequality may or may not raise the overall risk of infection, it increases the risk of disease in social interactions.

Keywords: COVID; Inequality; Infection risk; Quarantine (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406821000306
Full text for ScienceDirect subscribers only

Related works:
Working Paper: A rational-choice model of Covid-19 transmission with endogenous quarantining and two-sided prevention (2021) Downloads
Working Paper: A Rational-Choice Model of Covid-19 Transmission with Endogenous Quarantining and Two-sided Prevention (2020) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:93:y:2021:i:c:s0304406821000306

DOI: 10.1016/j.jmateco.2021.102492

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:mateco:v:93:y:2021:i:c:s0304406821000306